MAUDE Adverse Event Report: OLYMPUS WINTER & IBE GMBH PK INSTRUMENT "PK MORCELLATOR", STERILE, SINGLE USE

OLYMPUS WINTER & IBE GMBH PK INSTRUMENT "PK MORCELLATOR", STERILE, SINGLE USE
Model Number WA90200A
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Bowel Perforation (2668)
Date of Event 06/12/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The referenced device was not returned to the manufacturer.However, based on the information reported, the most probable cause of the reported event can be attributed to (unintended operator error) as the user facility reported a zero degree scope was used for vision inside of the referenced pneumoliner containment bag contrary to the instruction manual (ifu).The ifu for the pneumoliner bag provides caution that indicates, "device should only be used with 5mm laparoscopes with =30° lens angle or deflectable tip." additionally, to mitigate the risk of patient injury the pk morcellator's ifu provides warning that states: make sure to maintain the minimum insertion depth, i.E.The symbol section at the tip is visible within the abdominal cavity.This ensures that the tip does not touch the abdominal wall before and during activation.A review of the dhr performed by the oem for the concerned device indicated there were no issues (ncrs or deviations) within the manufacturing process which might explain the failures observed.
 
Event or Problem Description
On august 19, 2019, the manufacturer received a medwatch report (# mw5088411) that states: the patient was admitted for a laparoscopic hysterectomy as uterine fibroids were identified prior to the surgery.The patient's uterus was dissected off the uterine wall and the pk morcellator device was used with a zero degree lens for visualization.During, the course of removal of the uterus from the pneumoliner containment bag, pieces of the patient's bowel were identified and the bowel was damaged.The use of the pk morcellator was stopped and the patient underwent a change in procedure as a bowel resection was performed.Three units of blood were provided to the patient.The pneumoliner bag was found to have damage and the morcellator came in contact with patient's small bowel.The patient was discharged home.Per follow-up information, the patient is home and has returned to normal bowel function, approximately 20 cm of small bowel was resected under general surgery.

Brand Name
PK INSTRUMENT "PK MORCELLATOR", STERILE, SINGLE USE
Common Device Name
PK MORCELLATOR
Manufacturer (Section D)
OLYMPUS WINTER & IBE GMBH
kuehnstrasse 61
hamburg 22045
GM  22045
MDR Report Key9071394
Report Number9610773-2019-00122
Device Sequence Number1983951
Product Code GEI
UDI-Device Identifier14042761082928
UDI-Public14042761082928
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K161038
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Risk Manager
Type of Report Initial
Report Date (Section B) 09/16/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberWA90200A
Device Lot NumberU1707046
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/19/2019
Initial Report FDA Received Date09/16/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CONTAINMENT BAG: OLYMPUS WA90500US, LOT 113202; TELESCOPE: 0 DEGREE LENS (MAKE/MODEL/SERIAL UNK)
Outcome Attributed to Adverse Event Required Intervention;